New York, 2024

Flash Flooding and Damaging Winds in New York, July 16, 2024

July 16, 2024 · NWS BUF · 32 events in 8 counties and zones

For the second day in a row, a mesoscale convective vortex (MCV) crossed western and central New York during the afternoon on July 16, 2024. Much like the day before, partly to mostly sunny skies ahead of the system increased instability across portions of the Buffalo forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$68,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

For the second day in a row, a mesoscale convective vortex (MCV) crossed western and central New York during the afternoon on July 16, 2024. Much like the day before, partly to mostly sunny skies ahead of the system increased instability across portions of the Buffalo forecast area. The primary difference with the MCV that occurred on this day, was the timing of the track of the system. The MCV moved through similar areas as the day before, but it was around four hours earlier in the day. This resulted in less instability over the western New York area, compared to the previous day.

While there was some wind damage with this event across portions of western New York, the extent of the damage was much less than the previous day for these areas. Most of the damage with this event occurred from Rochester and points east, but the vast majority of the damage was in central and north central New York. A downburst in Jefferson County caused the most damage with maximum estimated winds to 80 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 5:50 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 16, 5:50 AM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
650 AM EDT Tue Jul 16 2024

.SYNOPSIS...
Another cluster of strong to severe thunderstorms will cross the
region from west to east today, with localized torrential rainfall
and damaging winds possible. A few more showers and isolated
thunderstorms will continue tonight through Wednesday as a cold
front slowly crosses the eastern Great Lakes. High pressure will
build into the Great Lakes Thursday and remain through next weekend,
with an extended period of dry and less humid weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
...LOCALIZED SEVERE THUNDERSTORMS LIKELY AGAIN TODAY...

A large area of convective debris clouds will continue to
overspread the area from west to east this morning. The first of
the showers are noted on radar over Lake Erie, and will start to
move into far Western NY early this morning.

Our focus once again today is on severe weather potential. A large
and well defined MCV is emerging from a decaying MCS over southeast
lower Michigan early this morning, and is forecast by all guidance
to cross the eastern Great Lakes today. Overall, the setup is very
similar to yesterday, with the most notable difference being the
timing of the feature, roughly 3 hours earlier in the diurnal cycle
than the MCV yesterday. The MCV will move into Western NY by mid to
late morning, possibly too early to allow for sufficient
destabilization to support robust severe weather potential. The
arrival time from the Genesee Valley east into Central NY and the
eastern Lake Ontario region will be late enough to allow for a
window of sufficient destabilization to support a better chance of
severe weather.

Severe Weather Potential...

The strong MCV crossing the region today will again locally enhance
the severe weather potential, with the mesoscale circulation
providing more favorable low/mid level shear and convergence,
particularly in the southeastern quadrant of the MCV. The early
arrival of clouds and convection will limit destabilization in
Western NY, with SBCAPE of up to 1000 J/kg by mid to late morning.
Greater instability will develop from the Genesee Valley eastward
with a few extra hours of diurnal heating before convection, with
SBCAPE of 1500 J/kg or better. 0-6 km deep layer shear will be on
the order of 30-40 knots based on the latest HREF mean, although
locally higher values are possible as the MCV augments the low/mid
level wind fields.

Expect ongoing or developing scattered thunderstorms by mid morning
across Western NY. The initial lack of strong instability may keep
these storms sub-severe at first, although gusty winds and locally
heavy rainfall is certainly possible. The instability and shear
parameters along with organized mesoscale forcing from the MCV
suggest the initial development across Western NY will grow upscale
by midday to early afternoon, with high-res CAMS guidance suggesting
storm mode evolving into short bowing segments with localized
damaging wind risk from the Genesee Valley into Central NY and the
eastern Lake Ontario region. Damaging winds will be the primary
risk, with a secondary risk for large hail, and a low but non-zero
risk of an isolated tornado given the influence of the MCV on the
low level shear environment.

The severe weather risk will end by early afternoon in Western NY,
mid afternoon in the Genesee Valley, and late afternoon or early
evening east of Lake Ontario.

Heavy Rain Potential...

PWAT values will remain in the 1.75"-2.0" range today. The very
moist environment and relatively deep warm cloud depth will continue
to support torrential downpours with any strong convection. The MCV
if moving quite fast, and should allow the storms to maintain enough
forward speed to keep the risk of flash flooding low. Nonetheless,
any training may support a localized minor flood risk.

A few more scattered showers and thunderstorms may develop later in
the afternoon and evening along the southern edge of the Lake Erie
breeze, mainly from the western Southern Tier into the Finger Lakes.
These will gradually taper off through the evening.

Overnight, the mid level trough and associated cold front will
approach slowly from the northwest. Increasing large scale ascent
and low level convergence ahead of these features will support an
increasing chance of showers and a few isolated thunderstorms again
late tonight, but with less coverage and intensity than today.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front will start this period on our western counties
doorstep, with the front slicing across the region through the
morning and early afternoon hours. A few showers, and later
thunderstorms will remain possible along and ahead of this front.
Greatest possibilities for thunder will be the Finger Lakes and east
of Lake Ontario where greater daytime insolation and developing CAPE
(MUCAPE of 500 J/KG) will be realized.

A longwave trough will enter into our region Wednesday night with
showers ending across eastern zones, and clouds thinning. Some
patches of fog will be possible with still a fair amount of humidity
to start the night.

A much drier airmass will build across our region later Wednesday
night and Thursday on a light northerly flow behind the passage of
the upper level trough. This will promote fair weather for Thursday
and Thursday night. Though temperatures will only be a few degrees
cooler Thursday than Wednesday, the dewpoints at least 10
degrees cooler will be more noticeable.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
This will be a spectacular stretch of weather, with a broad ridge of
high pressure expanding across the region. A weak cold front will
drop southward across the region Sunday, but its passage should
largely be rain-free with possibly an isolated shower east of Lake
Ontario. Otherwise, there's good model agreement providing high
confidence in rain-free weather. Temperatures will be near normal
with daytime highs averaging in the mid 70s to lower 80s and
nighttime lows mainly in the mid 50s to lower 60s. A few colder
spots early Friday morning, and again early Saturday morning could
drop into the upper 40s east of both Lakes.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Areas of MVFR/IFR CIGS will persist east of Lake Ontario
through early morning before scattering out by mid morning.
Otherwise VFR will prevail for the rest of the area through mid
morning with thickening and lowering mid/high clouds.

Another area of showers and thunderstorms associated with an upper
level disturbance will arrive in Western NY by mid to late morning,
then move east across the rest of the area, reaching the eastern
Lake Ontario region by mid afternoon. This will bring a likelihood of
thunder and brief VSBY/CIG reductions across much of the area,
including all the terminals. Some storms may be strong with
localized high wind gusts. Mainly VFR conditions will follow later
today behind this round of showers and thunderstorms. A few more
storms may develop late afternoon through evening from the Southern
Tier into the Finger Lakes, mainly east of KJHW and south of KROC.

Tonight, the evening showers and thunderstorms across the Southern
Tier and Finger Lakes will taper off. Overnight, an approaching cold
front and mid level trough may produce a few more showers and
thunderstorms with uneven coverage. Areas of MVFR/IFR CIGS will
develop later tonight through Wednesday morning.

Outlook...

Wednesday...VFR/MVFR with a chance of showers and thunderstorms.

Thursday through Saturday...VFR.

&&

.MARINE...
A period of moderate southwesterlies will develop on Lake Erie
today, with Small Craft Advisory conditions from later this morning
through the afternoon. Winds will be somewhat lower on Lake Ontario,
but still enough to produce a moderate chop this afternoon and
evening.

Another cluster of thunderstorms will cross the eastern Great Lakes
today, with locally higher winds and waves. The timing is earlier
than yesterday, with the greatest chance of storms this morning
through early afternoon on Lake Erie and western Lake Ontario, and
midday through late afternoon for the eastern end of Lake Ontario.

A cold front will cross the eastern Great Lakes Wednesday. West to
northwest winds up to 15 knots will produce moderate chop at times
Wednesday through Thursday on Lake Ontario, but winds and waves are
generally expected to remain below Small Craft Advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ010-019-
     085.
MARINE...Small Craft Advisory from 10 AM this morning to 8 PM EDT this
         evening for LEZ020.
         Small Craft Advisory until 11 PM EDT this evening for
         LEZ040-041.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Thomas
LONG TERM...Apffel/Thomas
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jul 16, 3:06 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
406 AM EDT Tue Jul 16 2024

NYZ001>008-011>014-020-021-170815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
406 AM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Another round of showers and thunderstorms will cross the area from
west to east today. A few storms may be severe, with the primary
hazard being localized damaging winds, and a secondary risk of large
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-170815-
Northern Erie-Chautauqua-Southern Erie-
406 AM EDT Tue Jul 16 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Another round of showers and thunderstorms will cross the area from
west to east today. A few storms may be severe, with the primary
hazard being localized damaging winds, and a secondary risk of large
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
406 AM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Another round of showers and thunderstorms will cross the area from
west to east today. A few storms may be severe, with the primary
hazard being localized strong winds and higher waves, and a
secondary risk of large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Jul 16, 6:53 AM EST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
753 AM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     Rush                    43.00N 77.65W
07/15/2024                   Monroe             NY   Broadcast Media

            Utility pole snapped.

&&
Local storm report, Jul 16, 7:06 AM EST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
806 AM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     Yorkshire               42.52N 78.48W
07/15/2024                   Cattaraugus        NY   CO-OP Observer

            Trees down in the town of Yorkshire. Time
            estimated from radar.

0354 PM     Tstm Wnd Dmg     1 E Arcade              42.53N 78.42W
07/15/2024                   Wyoming            NY   CO-OP Observer

            3 to 4 trees down in Arcade. One downed tree
            took out the service line to a house. Time
            estimated from radar.

&&
Local storm report, Jul 16, 8:35 AM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
935 AM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     1 NW West Bloomfield    42.92N 77.57W
07/15/2024                   Livingston         NY   Public

            Several trees down and damage to a garage.
            Time estimated from radar.

&&
Special weather statement, Jul 16, 9:32 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1032 AM EDT Tue Jul 16 2024

NYZ001-002-161500-
Orleans NY-Niagara NY-
1032 AM EDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIAGARA AND
NORTHERN ORLEANS COUNTIES THROUGH 1100 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm near
Newfane, or 11 miles northwest of Medina, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medina, Newfane, Middleport, Waterport, Lakeside Beach State Park,
Point Breeze, Kent, Ridgeway, Shelby, Gaines, Lyndonville, Barker,
Olcott, Gasport, Knowlesville, and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4341 7862 4342 7849 4342 7809 4340 7795
      4339 7793 4312 7854 4334 7875
TIME...MOT...LOC 1431Z 240DEG 40KT 4331 7857

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Welch

The radar

The Buffalo radar (KBUF), 56 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
July 16, 9:51 AM EST
Where
Orleans County, 0.76 mi ENE of Shadigee
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.374, -78.366

Several trees down or uprooted on/near residence property. Wires also down in the area.

Thunderstorm Wind, Monroe

When
July 16, 12:01 PM EST
Where
Monroe County, 0.88 mi ENE of Penfield
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
43.135, -77.464

Tree on top of power lines at the intersection of Baird and Wheelock roads.

Thunderstorm Wind, Wayne

When
July 16, 12:02 PM EST
Where
Wayne County, 2.13 mi SSE of Waynesport
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.040, -77.360

Tree downed, blocking roadway.

Thunderstorm Wind, Wayne

When
July 16, 12:27 PM EST
Where
Wayne County, 0.52 mi E of Lyons
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.069, -76.990

Tree down on Jackson Street in Lyons.

Thunderstorm Wind, Wayne

When
July 16, 12:31 PM EST
Where
Wayne County, 1.22 mi SW of Wayne Center
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.140, -76.990

Tree downed on Route 14 near the border of Lyons and Sodus.

Thunderstorm Wind, Wayne

When
July 16, 12:36 PM EST
Where
Wayne County, 1.01 mi E of Wolcott
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.220, -76.810

Trees downed in Wolcott.

Thunderstorm Wind, Jefferson

When
July 16, 12:48 PM EST
Where
Jefferson County, Henderson
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.850, -76.180

Trees downed in Henderson.

Thunderstorm Wind, Cayuga

When
July 16, 12:48 PM EST
Where
Cayuga County, 0.5 mi E of Weedsport
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.050, -76.560

Tree downed in Weedsport.

Thunderstorm Wind, Jefferson

When
July 16, 12:52 PM EST
Where
Jefferson County, 1.83 mi N of Henderson Harbor
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
43.896, -76.214

Three inch tree limbs broken, shingles blown off, power poles broken.

Thunderstorm Wind, Jefferson

When
July 16, 12:55 PM EST
Where
Jefferson County, 0.69 mi S of Sackets Harbor
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.940, -76.120

Tree damage in Sackets Harbor. At least 1 tree fell on a house with injuries.

Thunderstorm Wind, Cayuga

When
July 16, 12:55 PM EST
Where
Cayuga County, Fair Haven
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.320, -76.700

Multiple trees and power lines downed across Fair Haven.

Thunderstorm Wind, Ontario

When
July 16, 1:00 PM EST
Where
Ontario County, 2.45 mi SE of Oaks Corners
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.910, -76.960

Tree downed on Pre Emption St.

Thunderstorm Wind, Jefferson

When
July 16, 1:01 PM EST
Where
Jefferson County, 0.27 mi S of Sackets Harbor
Measured
70 kt (81 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.946, -76.120

Reports of numerous trees and wires down from both social media and law enforcement across Sackets Harbor. Time estimated based on radar.

Thunderstorm Wind, Jefferson

When
July 16, 1:01 PM EST
Where
Jefferson County, 0.49 mi WSW of Sackets Harbor to 2.33 mi E of Pillar Pt
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.948, -76.129

NWS Storm Survey revealed downburst wind damage from 7/16 in the Village of Sackets Harbor, Town of Hounsfield, Pillar Point, and the Town of Brownville. Maximum wind estimated at 80 mph. Damage length of 3.0 miles. Damage width of 4000 yards.

Thunderstorm Wind, Jefferson

When
July 16, 1:05 PM EST
Where
Jefferson County, 2.13 mi SSW of Watertown Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.950, -76.040

Numerous reports of trees and wires down across the Town of Hounsfield.

Thunderstorm Wind, Jefferson

When
July 16, 1:18 PM EST
Where
Jefferson County, 0.52 mi ESE of Glen Park
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.977, -75.941

Several trees downed on wires along route 3 going toward Watertown.

Thunderstorm Wind, Jefferson

When
July 16, 1:18 PM EST
Where
Jefferson County, 0.69 mi N of Brownville
Measured
70 kt (81 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.010, -75.980

Trees and wires downed in The Town of Brownville.

Thunderstorm Wind, Oswego

When
July 16, 1:20 PM EST
Where
Oswego County, 0.69 mi N of Phoenix
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.240, -76.300

Pole and wires downed.

Thunderstorm Wind, Oswego

When
July 16, 1:20 PM EST
Where
Oswego County, Fulton
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.320, -76.420

Wires downed, and traffic light damaged.

Thunderstorm Wind, Oswego

When
July 16, 1:21 PM EST
Where
Oswego County, 0.5 mi W of Pennellville
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.280, -76.290

Multiple reports of trees downed.

Thunderstorm Wind, Jefferson

When
July 16, 1:23 PM EST
Where
Jefferson County, 0.28 mi SSW of Watertown
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.976, -75.923

Several trees down on wires along route 3 in Watertown.

Thunderstorm Wind, Jefferson

When
July 16, 1:28 PM EST
Where
Jefferson County, 2.03 mi NW of East Watertown
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.970, -75.880

Several trees down on wires along route 3 going out of Watertown.

Thunderstorm Wind, Oswego

When
July 16, 1:38 PM EST
Where
Oswego County, Hastings
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.380, -76.150

Multiple reports of trees downed.

Thunderstorm Wind, Oswego

When
July 16, 1:41 PM EST
Where
Oswego County, West Monroe
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.280, -76.070

Tree downed in West Monroe.

Thunderstorm Wind, Oswego

When
July 16, 1:44 PM EST
Where
Oswego County, 0.69 mi N of Constantia
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.260, -76.000

Multiple reports of trees downed.

Thunderstorm Wind, Oswego

When
July 16, 1:54 PM EST
Where
Oswego County, 0.5 mi E of Williamstown
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.420, -75.890

Tree downed.

Thunderstorm Wind, Jefferson

When
July 16, 1:55 PM EST
Where
Jefferson County, 2.48 mi E of Deferiet
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
44.070, -75.720

Ft. Drum Airfield.

Thunderstorm Wind, Lewis

When
July 16, 2:07 PM EST
Where
Lewis County, 0.85 mi NW of Lowville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.790, -75.490

Tree downed in Lowville.

Thunderstorm Wind, Lewis

When
July 16, 2:26 PM EST
Where
Lewis County, 1.38 mi S of Glenfield
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.710, -75.400

Multiple trees downed in Glenfield.

Thunderstorm Wind, Lewis

When
July 16, 2:31 PM EST
Where
Lewis County, 0.5 mi W of Port Leyden
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.580, -75.340

Trees downed in Port Leyden.

Flash Flood, Lewis

When
July 16, 2:49 PM EST to 4:15 PM EST
Where
Lewis County, 1.08 mi NW of Lowville to 1.16 mi WNW of Lowville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.790, -75.497

Several roads in the Town of Lowville flooded, including East State Street, Hemlock Drive, and North State Street.

Flash Flood, Lewis

When
July 16, 2:58 PM EST to 4:15 PM EST
Where
Lewis County, 0.5 mi W of Port Leyden to 0.69 mi WNW of Port Leyden
Cause
Heavy Rain
Reported by
Public
Coordinates
43.580, -75.340

New York State Route 12 flooded in Port Leyden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1205585, 1205593, 1205594, 1205595, 1205596, 1205597, 1205599, 1205600, 1205601, 1205603, 1205630, 1205607, 1205615, 1205632, 1205619, 1205622, 1205623, 1205633, 1205634, 1205635, 1205627, 1205629, 1205636, 1205637, 1205638, 1205639, 1205640, 1205611, 1205609, 1205641, 1205579, 1205581.